Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 69, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 21, 2001, 5:07 PM CDT for Wabaunsee County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 21, 2001, 5:07 PM CDT (22:07 UTC)
- Expired
- Apr 21, 2001, 6:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 7 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 5:10 PM CDT | Hail 0.88 | Alta Vista, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 212209
SVRTOP
KSC197-212300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT SAT APR 21 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 600 PM CDT
* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF ALTA VISTA...OR ABOUT 23
MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 25 MPH.
A SECOND STORM WAS 7 MILES NORTHEAST OF ESKRIDGE...MOVING
NORTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED...
ALTA VISTA
VOLLAND
ALMA
MCFARLAND
PAXICO
ESKRIDGE
LARGE HAIL IS LIKELY WITH THESE SEVERE THUNDERSTORMS. IF YOU ARE IN
THE PATH OF THE STORM...MOVE INDOORS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3883 9649 3886 9595 3911 9601 3915 9637
3903 9638 3904 9649What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:56 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 21, 3:56 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FFA TO CODING
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT SAT APR 21 2001
SEVERE THUNDERSTORM AND HEAVY RAIN POSSIBILITIES THE MAIN CONCERN
FOR TONIGHT AND SUNDAY.
LATEST SURFACE PLOT/WIND PROFILER/SATELLITE IMAGERY SHOWS WARM FRONT
STARTING TO LIFT NORTH THROUGH CENTRAL AND EASTERN KS AS 850 MB
WINDS BEGINNING TO BACK AROUND TO SOUTH AT VCI/HLB/LMN.
SHOWERS/TSTMS PERCOLATING ALONG FRONT OVER EAST CENTRAL KS SO FAR
BEHAVING...BUT EXPECT RAPID INCREASE IN INTENSITY BY LATE AFTERNOON
AS 850 MB WINDS AT NEODESHA BACK TO THE SOUTH AND WAA/MOISTURE
CONVERGENCE INCREASES SIGNIFICANTLY PER MODEL GUIDANCE. WITH WAA
INCREASING THROUGH THE NIGHT AND WARM FRONT GRADUALLY LIFTING
NORTH...EXPECT TO SEE THUNDERSTORMS CONTINUE TO ALSO GRADUALLY
SPREAD NORTHWARD ACROSS CWA. AFTER LAST NIGHTS HEAVY RAINS...AND
WITH MODEL INDICATIONS OF HEAVY RAINS LIKELY OVER EAST
CENTRAL/NORTHEAST PARTS OF KS...WILL GO WITH FFA FOR TONIGHT THOSE
AREAS.
ON SUNDAY...UPPER LOW OVER THE ROCKIES FINALLY MOVES OUT INTO
WESTERN HIGH PLAINS WITH DEEP SURFACE LOW INDICATED TO LIFT
NORTHEAST FROM SOUTHEAST/EAST CENTRAL COLORADO SUNDAY MORNING TO
NORTHWEST IOWA BY 06Z MONDAY. VERY STRONG 50-60 KT 850 MB WINDS
INDICATED OVER CWA SUNDAY AHEAD OF SURFACE LOW/DRY LINE. STRONG
PRESSURE GRADIENT INDICATING 20 TO 35 MPH WINDS LIKELY FOR CWA ON
SUNDAY WITH STRONGEST ACROSS NORTH CENTRAL KS. WILL CONTINUE WITH
LIKELY POPS AS DRY LINE SHOVING EAST SHOULD INITIATE AT LEAST ONE
MORE ROUND OF THUNDERSTORMS.
FOR SUNDAY NIGHT AND MONDAY...DRY LINE MOVING THROUGH WILL CUTOFF
PRECIP CHANCES BY MIDNIGHT. AVIATION STILL INDICATING SOME LIGHT
SHOWERS FOR MONDAY...BUT NO VERTICAL MOTION INDICATED. ETA LOOKS
MORE REASONABLE IN SHOWING MORE DRYING AND NOT PRECIP SO WILL GO
WITH DRY FORECAST FOR MONDAY.
IN THE EXTENDED...FINALLY WILL GET OUT OF THE STORMY PATTERN...AT
LEAST FOR AWHILE...AS LONGER RANGE MODELS MODELS SHOWING RIDGE
BUILDING OVER THE WESTERN US.
.TOP...FLASH FLOOD WATCH TONIGHT MOST OF NORTHEAST AND EAST CENTRAL
KANSAS ZONES 22>024-026-036>040-054>056-058-059.
38In the hours before
Special weather statement, Apr 21, 12:23 PM CDT, 4 hours 44 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-211700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1223 PM CDT SAT APR 21 2001 ...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS AGAIN LATE THIS AFTERNOON AND OVERNIGHT... ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATE THIS AFTERNOON...AND CONTINUE THROUGH MUCH OF THE NIGHT. INITIAL DEVELOPMENT WILL LIKELY BE OVER EAST CENTRAL KANSAS SOUTH OF INTERSTATE 70 BY MID TO LATE AFTERNOON. THUNDERSTORMS WILL THEN LIKELY SPREAD NORTH ACROSS NORTHEAST AND NORTH CENTRAL KANSAS DURING THE EVENING HOURS. THE THUNDERSTORMS WILL THEN LIKELY CONTINUE THROUGH MUCH OF THE NIGHT. THE SEVERE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS, ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL. ALSO, ISOLATED TORNADOES CAN NOT BE RULED OUT. EMERGENCY MANAGERS, STORM SPOTTERS, LAW ENFORCEMENT AND OTHERS SHOULD BE PREPARED FOR THE SEVERE WEATHER THREAT LATE THIS AFTERNOON AND ESPECIALLY TONIGHT. TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES AND PROCEDURES. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MREDIA FOR THE LATEST WEATHER INFORMATION. 36
Special weather statement, Apr 21, 12:35 PM CDT, 4 hours 32 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-212300- SPECIAL WEATHER STATEMENT...CORRECTION TO UGC CODING NATIONAL WEATHER SERVICE TOPEKA KS 1235 PM CDT SAT APR 21 2001 ...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS AGAIN LATE THIS AFTERNOON AND OVERNIGHT... ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATE THIS AFTERNOON...AND CONTINUE THROUGH MUCH OF THE NIGHT. INITIAL DEVELOPMENT WILL LIKELY BE OVER EAST CENTRAL KANSAS SOUTH OF INTERSTATE 70 BY MID TO LATE AFTERNOON. THUNDERSTORMS WILL THEN LIKELY SPREAD NORTH ACROSS NORTHEAST AND NORTH CENTRAL KANSAS DURING THE EVENING HOURS. THE THUNDERSTORMS WILL THEN LIKELY CONTINUE THROUGH MUCH OF THE NIGHT. THE SEVERE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS, ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL. ALSO, ISOLATED TORNADOES CAN NOT BE RULED OUT. EMERGENCY MANAGERS, STORM SPOTTERS, LAW ENFORCEMENT AND OTHERS SHOULD BE PREPARED FOR THE SEVERE WEATHER THREAT LATE THIS AFTERNOON AND ESPECIALLY TONIGHT. TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES AND PROCEDURES. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. 38
Local storm report, Apr 21, 5:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT SAT APR 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 7 SE PARKERVILLE KS .88 INCH HAIL
04/21/01 MORRIS POSSIBLE HOOKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:08 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 47 min |
| Apr 20, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 51 min |
| Apr 20, 8:51 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 49 min |
| Apr 20, 9:36 PM CDT | Tornado Warning | TOP | Dickinson | 39 min |
| Apr 20, 10:06 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 39 min |
| Apr 20, 10:12 PM CDT | Tornado Warning | TOP | Dickinson | 33 min |
| Apr 20, 10:36 PM CDT | Tornado Warning | TOP | Geary | 24 min |
| Apr 20, 10:53 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 37 min |
| Apr 20, 10:58 PM CDT | Tornado Warning | TOP | Geary | 17 min |
| Apr 20, 11:08 PM CDT | Tornado Warning | TOP | Wabaunsee | 37 min |
| Apr 20, 11:09 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 36 min |
| Apr 20, 11:29 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 31 min |
| Apr 20, 11:35 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 40 min |
| Apr 20, 11:41 PM CDT | Tornado Warning | TOP | Shawnee | 34 min |
| Apr 20, 11:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 35 min |
| Apr 21, 12:08 AM CDT | Tornado Warning | TOP | Jefferson | 22 min |
| Apr 21, 12:28 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 32 min |
| Apr 21, 12:34 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 26 min |
| Apr 21, 1:37 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 23 min |
| Apr 21, 1:43 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 32 min |
| Apr 21, 4:29 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 46 min |
| Apr 21, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 48 min |
| Apr 21, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.